• Users Online: 106
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 

 Table of Contents  
LETTER TO THE EDITOR
Year : 2017  |  Volume : 37  |  Issue : 1  |  Page : 28-29

Serpentine supravenous hypermelanosis: two different scenarios


Department of Dermatology & Venereology, Government T.D. Medical College, Alappuzha, Kerala, India

Date of Web Publication2-Jun-2017

Correspondence Address:
Rani Mathew
Department of Dermatology & Venereology, Government T.D. Medical College, Alappuzha, Kerala, 688005
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1110-6530.207489

Rights and Permissions

How to cite this article:
Mathew R, Sreedevan V, Sunny B. Serpentine supravenous hypermelanosis: two different scenarios. Egypt J Dermatol Venerol 2017;37:28-9

How to cite this URL:
Mathew R, Sreedevan V, Sunny B. Serpentine supravenous hypermelanosis: two different scenarios. Egypt J Dermatol Venerol [serial online] 2017 [cited 2017 Jun 26];37:28-9. Available from: http://www.ejdv.eg.net/text.asp?2017/37/1/28/207489

Persistent serpentine supravenous hyperpigmented eruption (PSSHE), also known as persistent supravenous erythematous eruption, is a patterned eruption characterized by hyperpigmented streaks following the superficial venous network on the skin [1],[2]. This cutaneous finding, typically associated with systemic chemotherapy, is also described in certain collagen vascular diseases and HIV infection [1],[2]. We present two cases of PSSHE with different aetiologies.

A woman aged 52 years visited our outpatient clinic with a history of Raynaud’s phenomenon for 3 years, hardening of the skin of the face and forearms for 6 months and pigmentary changes of the skin for 3 months. Clinical examination revealed proximal scleroderma (face and forearm), sclerodactyly, digital pitted scars and telangiectasia of the face. On the basis of the scleroderma criteria proposed by the American College of Rheumatology we made a diagnosis of systemic sclerosis. Anticentromere antibody was positive and histopathology was consistent with scleroderma. Detailed examination of the depigmented areas over extremities revealed perifollicular pigmented macules and linear, brownish hyperpigmented streaks of uniform width and colour ([Figure 1]). These linear streaks represent supravenous pigment retention, which is an infrequent manifestation of systemic sclerosis. She was not on any drugs, and was HIV negative. Other connective tissue diseases were excluded by detailed clinical examination and relevant investigations including the antinuclear antibody profile.
Figure 1 Linear and serpentine hyperpigmentation in the right-upper limb.

Click here to view


A 60-year-old man presented to us with multiple linear and serpentine hyperpigmented streaks over the left-upper limb of 2 weeks’ duration. With complaints of bleeding per rectum and loss of appetite, the patient was diagnosed to have carcinoma rectum few months back and was on capecitabine+oxaliplatin (CAPOX) regimen, that is, oxaliplatin 85 mg/m2 intravenously in 5% dextrose on day 1+capecitabine 1250 mg/m2 orally in two divided doses daily for 14 days. He noticed asymptomatic brownish hyperpigmentation over the left forearm, near the injection site, 1 week after the third dose of oxaliplatin. It gradually progressed proximally and distally in a linear and serpentine pattern. Similar pigmentation developed on the right-upper limb too, following subsequent injections of oxaliplatin ([Figure 2]). There was no preceding erythema. The width of these streaks was relatively uniform throughout, but the pigmentation was maximum at the site of injection. Hyperpigmented streaks followed the course of superficial veins in the upper limb. Underlying veins were neither tender nor thickened, which was confirmed by Doppler studies. On the basis of these observations we came to a diagnosis of PSSHE in this patient. Detailed dermatological and systemic examinations and investigations excluded other causes of PSSHE. We excluded capecitabine as a cause in our patient as it was an oral drug. Furthermore, pigmentation started near the site of injection on the left and right-upper limb following the third and subsequent pulse of oxaliplatin, respectively. The Naranjo adverse reaction probability scale was used and we finally concluded oxaliplatin as a probable cause of PSSHE in our patient.
Figure 2 Supravenous hyperpigmented streaks in both upper limbs.

Click here to view


PSSHE, first observed by Hrushesky [3] as an adverse effect of intravenous fluorouracil, is also reported with other chemotherapeutic agents like fotemustine, vinorelbine, doxorubicin, cyclophosphamide, docetaxel and bleomycin. Intravenous cytotoxic drugs are thought to cause endothelial injury, which leads to leakage of drug to overlying epidermis resulting in hyperpigmentation. Subclinical thrombophlebitis is another proposed mechanism in its pathogenesis [1],[2]. Histopathological features are not diagnostic; they include diffuse basilar hyperpigmentation, dendritic melanocytes, few necrotic keratinocytes and perivascular lymphocytic infiltrate. Pigmentation improves on withdrawal of offending drug [1],[2].

Although rare, PSSHE is also reported in other conditions such as (a) collagen vascular diseases like systemic sclerosis, systemic lupus erythematosus and rheumatoid arthritis; (b) infections like lepromatous leprosy and HIV infection; and (c) drugs other than chemotherapeutics like minocycline [1],[4]. Minocycline, an oral drug, was reported to cause PSSHE in a patient with lepromatous leprosy. This was explained on the basis of direct involvement of endothelial cells by mycobacterium leprae leading to subsequent minocycline-induced hyperpigmentation at the site of inflammation [1]. Jawitz et al. [4] reported pigment retention over the superficial blood vessels in areas of depigmentation in three patients with systemic sclerosis and attributed it to local thermal mechanism.

Oxaliplatin is a third-generation platinum compound with a 1,2 diaminocyclohexane carrier ligand, and is used to treat various solid tumours, mainly colorectal malignancy. Cutaneous side effects reported with oxaliplatin include pruritus, erythema and anaphylaxis [5]. Extensive literature search failed to show reports of oxaliplatin-induced PSSHE. Though oxaliplatin was a part of many multidrug chemotherapeutic regimens that were reported to cause PSSHE, no series attributed it to be the cause of the same.

We tried to highlight the varied aetiology of PSSHE, an infrequent cutaneous disorder.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Narang T, Dogra S, Sakia UN. Persistent serpentine supravenous hyperpigmented eruption in lepromatous leprosy after minocycline. Lepr Rev 2015; 86:191–194.  Back to cited text no. 1
    
2.
Rao R, Balachandran C. Serpentine supravenous pigmentation. A rare vasculo-cutaneous effect induced by systemic 5-fluorouracil. Indian J Dermatol Venereol Leprol 2010; 76:714–715.  Back to cited text no. 2
    
3.
Hrushesky WJ. Letter: serpentine supravenous fluorouracil hyperpigmentation. JAMA 1976; 236:138.  Back to cited text no. 3
[PUBMED]    
4.
Jawitz JC, Albert MK, Nigra TP, Bunning RD. A new manifestation of progressive systemic sclerosis. J Am Acad Dermatol 1984; 11:265–268.  Back to cited text no. 4
[PUBMED]    
5.
Thomas RR, Quinn MG, Schuler B, Grem JL. Hypersensitivity and idiosyncratic reactions to oxaliplatin. Cancer 2003; 97:2301–2307.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed31    
    Printed1    
    Emailed0    
    PDF Downloaded14    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]